Acetaminophen; Aspirin; Diphenhydramine Tablets

What is this medication?

ACETAMINOPHEN; ASPIRIN; DIPHENHYDRAMINE (a set a MEE noe fen; AS pir in; dye fen HYE dra meen) treats mild to moderate pain. It also helps you go to sleep faster. It is a combination of acetaminophen, aspirin, and an antihistamine.

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Excedrin PM Headache

Advertisement

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

What should I tell my care team before I take this medication?

They need to know if you have any of these conditions:

  • Bleeding disorder
  • Frequently drink alcohol
  • Glaucoma
  • Kidney disease
  • Liver disease
  • Lung or breathing disease (asthma, COPD)
  • Prostate disease
  • Stomach bleeding
  • An unusual or allergic reaction to acetaminophen, aspirin, diphenhydramine, other medications, foods, dyes, or preservatives
  • Pregnant or trying to get pregnant
  • Breast-feeding

How should I use this medication?

Take this medication by mouth with a full glass of water. Take it as directed on the label. Do not use it more often than directed.

Talk to your care team about the use of this medication in children. While this medication may be given to children as young as 12 years for selected conditions, precautions do apply.

People over the age of 65 years may have a stronger reaction and need a smaller dose.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

Advertisement

What if I miss a dose?

This does not apply. This medication is not for regular use. It should only be used as needed.

What may interact with this medication?

Do not take this medication with any of the following:

  • Abrocitinib
  • Cidofovir
  • Defibrotide
  • Ketorolac
  • MAOIs like Marplan, Nardil, and Parnate
  • Probenecid

This medication may also interact with the following:

  • Alcohol
  • Antihistamines for allergy, cough, and cold
  • Certain medications for anxiety or sleep
  • Certain medications for depression like amitriptyline, fluoxetine, sertraline
  • Certain medications for diabetes
  • Certain medications for seizures like phenobarbital, primidone
  • Certain medications that prevent and treat blood clots like warfarin, enoxaparin, dalteparin, apixaban, dabigatran, and rivaroxaban
  • Diuretics
  • General anesthetics like halothane, isoflurane, methoxyflurane, propofol
  • Medications that relax muscles for surgery
  • Opioid medications for pain
  • Other aspirin-like medications
  • Other NSAIDs, medications for pain and inflammation, like ibuprofen or naproxen
  • Phenothiazines like chlorpromazine, mesoridazine, prochlorperazine, thioridazine
  • Steroid medications like prednisone or cortisone

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

Advertisement

What should I watch for while using this medication?

Visit your care team for regular checks on your progress. Tell your care team if your symptoms do not start to get better or if they get worse. If you need to use this medication for more than 10 days, talk to your care team.

Do not take other medications that contain acetaminophen with this medication. Many non-prescription medications contain acetaminophen. Always read labels carefully. If you have questions, ask your care team.

If you take too much acetaminophen, get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.

Do not take other medications that contain aspirin, ibuprofen, or naproxen with this medication. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many non-prescription medications contain aspirin, ibuprofen, or naproxen. Always read labels carefully.

This medication can cause serious ulcers and bleeding in the stomach. It can happen with no warning. Tobacco, alcohol, older age, and poor health can also increase risks. Call your care team right away if you have stomach pain or blood in your vomit or stool.

This medication may cause serious skin reactions. They can happen weeks to months after starting the medication. Contact your care team right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.

Be careful brushing or flossing your teeth or using a toothpick because you may get an infection or bleed more easily. If you have any dental work done, tell your dentist you are receiving this medication.

This medication may affect your coordination, reaction time, or judgment. Do not drive or operate machinery until you know how this medication affects you. Sit up or stand slowly to reduce the risk of dizzy or fainting spells. Drinking alcohol with this medication can increase the risk of these side effects.

Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your care team if the problem does not go away or is severe.

This medication may cause dry eyes and blurred vision. If you wear contact lenses, you may feel some discomfort. Lubricating eye drops may help. See your care team if the problem does not go away or is severe.

Talk to your care team if you wish to become pregnant or think you might be pregnant. This medication can cause serious birth defects.

What side effects may I notice from receiving this medication?

Side effects that you should report to your care team as soon as possible:

  • Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
  • Bleeding—bloody or black, tar-like stools, vomiting blood or brown material that looks like coffee grounds, red or dark brown urine, red or purple spots on skin, unusual bruising or bleeding
  • Hearing loss, ringing in ears
  • Kidney injury—decrease in the amount of urine, swelling of the ankles, hands, or feet
  • Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
  • Rash, fever, and swollen lymph nodes
  • Redness, blistering, peeling, or loosening of the skin, including inside the mouth
  • Sudden eye pain or change in vision such as blurry vision, seeing halos around lights, vision loss
  • Trouble passing urine

Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):

  • Confusion
  • Constipation
  • Dizziness
  • Drowsiness
  • Dry mouth
  • Headache
  • Loss of appetite
  • Nausea
  • Upset stomach

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medication?

Keep out of the reach of children and pets.

Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Get rid of any unused medication after the expiration date.

To get rid of medications that are no longer needed or have expired:

  • Take the medication to a medication take-back program. Check with your pharmacy or law enforcement to find a location.
  • If you cannot return the medication, check the label or package insert to see if the medication should be thrown out in the garbage or flushed down the toilet. If you are not sure, ask your care team. If it is safe to put it in the trash, empty the medication out of the container. Mix the medication with cat litter, dirt, coffee grounds, or other unwanted substance. Seal the mixture in a bag or container. Put it in the trash.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Copyright ©2024 Elsevier Inc. All Rights Reserved.

Terms of use.

Note: Introduction and Additional Common Questions written and medically approved by Cleveland Clinic professionals.

Ad
Call Appointment Center 24/7 866.320.4573
Questions 216.444.2200